Alert archive / Colorado / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 28, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 31, 2006, 2:50 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 2:50 PM MDT (20:50 UTC)
- Expired
- May 31, 2006, 3:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Arapahoe County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 46 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:25 PM MDT | HAIL 1 | 1 W Agate, CO | ON I-70. |
| May 31, 3:37 PM MDT | HAIL 1 | 3 E Deer Trail, CO | HAIL 6 INCHES DEEP COVERING I-70. |
| May 31, 3:37 PM MDT | HAIL 1.25 | 8 Se Deer Trail, CO | HAIL 6 INCHES DEEP COVERING I-70. CORRECTED SIZE AND LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 312051 SVRBOU COC005-039-312145- /O.NEW.KBOU.SV.W.0028.060531T2050Z-060531T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 250 PM MDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO * UNTIL 345 PM MDT * AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF DEER TRAIL...OR ABOUT 34 MILES NORTHWEST OF LIMON...MOVING EAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEER TRAIL...BYERS AND AGATE. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3973 10424 3949 10431 3939 10377 3973 10375 $$ DANKERS
2 follow-up statements
000 WWUS55 KBOU 312129 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 328 PM MDT WED MAY 31 2006 COC005-039-312145- /O.CON.KBOU.SV.W.0028.000000T0000Z-060531T2145Z/ ELBERT CO-ARAPAHOE CO- 328 PM MDT WED MAY 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR EASTERN ARAPAHOE AND NORTH CENTRAL ELBERT COUNTIES... AT 328 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF AGATE...OR ABOUT 25 MILES NORTHWEST OF LIMON...MOVING SOUTHEAST AT 10 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEER TRAIL...BYERS AND AGATE. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED ON INTERSTATE 70 ONE MILE WEST OF AGATE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3973 10424 3949 10431 3939 10377 3973 10375 $$ DANKERS
000 WWUS55 KBOU 312141 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 339 PM MDT WED MAY 31 2006 COC005-039-312145- /O.CON.KBOU.SV.W.0028.000000T0000Z-060531T2145Z/ ELBERT CO-ARAPAHOE CO- 339 PM MDT WED MAY 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR EASTERN ARAPAHOE AND NORTH CENTRAL ELBERT COUNTIES... AT 339 PM MDT...A NATIONAL WEATHER SERVICE EMPLOYEE CONTINUED TO REPORT A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF AGATE...OR ABOUT 23 MILES NORTHWEST OF LIMON...MOVING SOUTHEAST AT 10 MPH. AT 335 PM MDT...THREE MILES EAST OF DEER TRAIL...ONE INCH HAIL WAS PILED UP TO SIX INCHES DEEP ON THE ROADWAY. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEER TRAIL...BYERS AND AGATE. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3973 10424 3949 10431 3939 10377 3973 10375 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:43 PM MDT, 7 minutes earlier.
Area forecast discussion, May 31, 2:43 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 243 PM MDT WED MAY 31 2006 .SHORT TERM DISCUSSION...FOR THE REST OF THIS AFTN AND EVENING...THE TAIL END OF AN UPPER TROF AXIS ASSOCIATED WITH A SHORT WAVE MOVING INTO WRN SOUTH DAKOTA...WILL MAKES ITS WAY THROUGH THE NERN PLAINS. THE NAM/GFS BOTH THOSE UPWARD QG OMEGA AT ALL LEVELS THROUGH 06Z BEFORE SUBSIDENCE DVLPS. THE GFS IS SLOER THAN THE NAM. IN ANY EVENT...THE STORMS WILL BE AIDED BY SOME WEAK DYNAMICS AS WELL. THE INTERACTIVE SOUNDINGS YIELDED CAPES IN THE 1000-1500 J/KG WITH SUFFICIENT SHEAR TO PRODUCE LARGE HAIL AND ISOLD TORNADOES. SHOULD SEE STORMS ALONG THE NRN BDR TRACK TO SOUTHEAST ONCE THE MID AND UPPER LEVEL WINDS BECOME MORE NWLY. PCPN OVER PARTS OF THE ERN PLAINNS MAY HANG ON PAST MIDNIGHT...SO WILL KEEP SLGT CHC THERE LATE. FOR TUESDAY...UPPER RDG WILL BE OVER COLORADO WITH ENUF MSTR TRAPPED UNDER THE RIDGE TO WARRANT SLGT CHC OF THUNDERSTORMS. WILL HEDGE THINGS MORE TOWARDS THE SRN HALF OF THE CWFA. INTERACTIVE SOUDING SHOW CAPES AROUND 1000 J/KG WITH ANOTHER DENVER CYCLONE PRESENT. COVERAGE OF STORMS HOWEVER WILL BE LOWER AND THIS ALREADY REFLECTED IN THE GRIDS. NO BIG CHANGES TO THE TEMPERATURE ATTM. .LONG TERM DISCUSSION...THU NGT-SAT...AN UPR RDG WILL BUILD OVER THE CNTRL RCKYS THRU PRD. THE SUBSIDENCE WILL STABILIZE THE AIR MASS. HWVR WILL KEEP A SLGT CHC OF TSTMS IN MTNS AND PALMER DVD TO S AND SW OF METRO DEN ON THU EVE DUE TO LINGERING INSTABILITY OVR THE HIR TRRN. WITH GUD WRMG ALF TEMPS WILL CONT TO INCREASE EACH DAY WITH MAX TEMPS WRMG TO NR A RECORD AT DEN ON SAT. WILL GENLY GO A SMIDGEN WARMER THAN MOS TEMP GDNC VALUES. IN EXTENDED PRD...SUN-WED...MDLS MAINTAIN UPR RDG OVR CNTRL RCKYS THRU PRD. AMS WILL BE GENLY WARM...DRY AND STBL...ALTHO DEEP LYR MEAN CIRC INDICATES SUM EARLY MONSOONAL MSTR FM MEX WRAPPING ARND UPR LO BY THE MIDDLE OF NEXT WK. WILL TAKE A WAIT AND SEE APPRCH TO THIS PSBL DVLPMNT AND NOT ADD ANY PCPN TO CURRENT FCST ATTM. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && COOPER/GARD...WFO BOULDER
Hazardous weather outlook, May 31, 10:40 AM MDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1040 AM MDT WED MAY 31 2006 COZ030>051-011200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1040 AM MDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT RANGE AND ADJACENT PLAINS THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN THREAT. ENOUGH SHEAR WILL BE PRESENT IN THE ATMOSPHERE FOR AN ISOLATED TORNADO OR TWO AS WELL. ABUNDANT MOISTURE MOVED INTO AREAS ALONG AND EAST OF THE FRONT RANGE DURING THE NIGHT. LINGERING CLOUDINESS IN THE MORNING WILL DELAY SOLAR HEATING SOMEWHAT IN THESE AREAS...HOWEVER THE MOUNTAINS WILL SEE ENOUGH SUNSHINE DURING THE MORNING HOURS TO BEGIN GENERATING THUNDERSTORMS BY THE NOON HOUR. THESE STORMS WILL THEN DRIFT OFF TO THE EAST THROUGHOUT THE AFTERNOON AND EVENING. THE BEST POTENTIAL FOR SEVERE WEATHER WILL EXIST EAST AND SOUTH OF THE DENVER METRO AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY ALONG AND NEAR THE EASTERN SLOPES OF THE MOUNTAINS ON THURSDAY AND FRIDAY. A FEW OF THE STORMS MAY SPREAD OVER THE PLAINS ON THURSDAY. NO THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND AND THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON. COOPER/GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:12 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 48 min |
| May 31, 2:04 PM MDT | Tornado Warning | BOU | Arapahoe | 26 min |
| May 31, 2:19 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 56 min |
| May 31, 2:44 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 31 min |
| May 31, 3:16 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 59 min |
| May 31, 3:46 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 59 min |
| May 31, 4:02 PM MDT | Tornado Warning | BOU | Weld | 28 min |
| May 31, 4:36 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 24 min |
| May 31, 5:17 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.